Skip to main content
    • Aa
    • Aa


  • Giovanni Forchini (a1)

We derive a closed-form expression for the asymptotic distribution of the LIML estimator for the coefficients of both endogenous and exogenous variables in a partially identified linear structural equation. We extend previous results of Phillips (1989) and Choi and Phillips (1992), where the focus was on IV estimators. We show that partial failure of identification affects the LIML in that its moments do not exist even asymptotically.

Corresponding author
*Address correspondence to Giovanni Forchini, Department of Econometrics and Business Statistics, Monash University, Clayton, Victoria 3800, Australia; e-mail:
Hide All
T.W. Anderson , N. Kunitomo , & T. Sawa (1982) Evaluation of the distribution function of the limited information maximum likelihood estimator. Econometrica 50, 10091028.

P.A. Bekker (1994) Alternative approximations to the distributions of instrumental variable estimators. Econometrica 62, 657681.

J.C. Chao & N.R. Swanson (2005) Consistent estimation with a large number of weak instruments. Econometrica 73(5), 16731692.

I. Choi & P.C.B. Phillips (1992) Asymptotic and finite sample distribution theory for IV estimators and tests in partially identified structural equations. Journal of Econometrics 51, 113150.

Y. Fujikoshi , K. Morimune , N. Kunitomo , & M. Taniguchi (1982) Asymptotic expansions of the distributions of the estimates of coefficients in a simultaneous equation system. Journal of Econometrics 18, 191205.

C. Han & P.C.B. Phillips (2006) GMM with many moment conditions. Econometrica 74, 147192.

J.A. Hausman (1983) Specification and estimation of simultaneous equation models. In Z. Griliches and M.D. Intriligator (eds.), Handbook of Econometrics, Vol. 1, pp. 391448. North-Holland.

R.J. Muirhead (1982) Aspects of Multivariate Statistical Theory. Wiley.

P.C.B. Phillips (1983) Exact small sample theory in the simultaneous equation model. In M.D. Intriligator and Z. Griliches (eds.), Handbook of Econometrics, pp. 449516. North Holland.

P.C.B. Phillips (1984a) The exact distribution of exogenous variable coefficient estimators. Journal of Econometrics 26, 387398.

P.C.B. Phillips (1984b) The exact distribution of LIML: I. International Economic Review 25, 249261.

P.C.B. Phillips (1985) The exact distribution of the LIML: II. International Economic Review 26, 2136.

D. Staiger & J.H. Stock (1997) Instrumental variables regression with weak instruments. Econometrica 65, 557586.

J.H. Stock & J.H. Wright (2000) GMM with weak identification. Econometrica 68, 10551096.

Recommend this journal

Email your librarian or administrator to recommend adding this journal to your organisation's collection.

Econometric Theory
  • ISSN: 0266-4666
  • EISSN: 1469-4360
  • URL: /core/journals/econometric-theory
Please enter your name
Please enter a valid email address
Who would you like to send this to? *


Full text views

Total number of HTML views: 0
Total number of PDF views: 7 *
Loading metrics...

Abstract views

Total abstract views: 72 *
Loading metrics...

* Views captured on Cambridge Core between September 2016 - 19th October 2017. This data will be updated every 24 hours.